Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 55, NWS Paducah, KY

June 12, 1998Mississippi County, Scott County, Missouri

NWS Paducah, KY issued this tornado warning at Jun 12, 1998, 10:47 PM CDT for Mississippi County, Scott County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1998, 10:47 PM CDT (03:47 UTC)
Expired
Jun 12, 1998, 11:30 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Mississippi County, MO, Scott County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
1.1
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WFUS1 KPAH 130346 RRA
TORPAH
MOC133-201-130430-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEASTERN MISSOURI
  SCOTT COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 1130 PM CDT

* AT 1046 PM CDT...STORM SPOTTERS INDICATED A TORNADO 10 MILES
  NORTHEAST OF SIKESTON...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CHARLESTON AROUND 1105 PM CDT
  WILSON CITY AROUND 1120 PM CDT

THIS IS A VERY DANGEROUS SITUATION -- TAKE COVER NOW. THIS TORNADO
IS CAPABLE OF PRODUCING INCREDIBLE DESTRUCTION. ACT QUICKLY...YOUR
LIFE MAY DEPEND ON IT. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. ABANDON
CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR LIE FLAT IN A
DITCH OR CULVERT. DO NOT TRY TO OUTRUN A TORNADO IN YOUR CAR.

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:15 PM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, Jun 12, 1:15 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT FRI JUN 12 1998

MAIN FORECAST CONCERNS TODAY CENTER AROUND THUNDERSTORMS TONIGHT
INCLUDING FRONTAL PROGRESS.

CLEAR SKIES DURING THE AM HOURS ALLOWED SURFACE TEMPS AND
INSTABILITY TO REACH MAXIMUM VALUES POSSIBLE FOR INITIATION OF
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON/EVENING. ADAP INDICATED
H5 LI/S OF ABOUT -8 ACROSS AREA AT 17Z.

NSAT 2KM VIS SHOWED CU DEVELOPING OVER SOUTHWEST IL WHERE ADAP
SHOWED BEST SURFACE MOISTURE CONVERGENCE AND EAST OF LAKE IN
KY...OTHERWISE SKIES LARGELY CLEAR AT MIDDAY.

BEST DYNAMICS...MOISTURE AND INSTABILITY FOR THUNDERSTORM
DEVELOPMENT CONTINUES TO BE OVER THE NE PART OF THE FA.  COLD FRONT
FROM NW IL TO ABOUT CENTRAL MO AT 18Z SHOULD SPEED UP AS SHORT WAVE
MAKES A DECISIVE SOUTHEAST MOVEMENT NEXT 12 HOURS.  MODEL GRIDDED
DATA SHOWED LITTLE MOISTURE RECOVERY OVER SE MO WITH DRYING (30% RH
AT 850-500/60-50% LOW LEVEL RH) PUSHING EAST INTO MOST OF FA BY 06Z.
THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST MO WITH
INCREASING CHANCES NE TOWARD SOUTHWEST IN.  EXPECT THUNDERSTORMS TO
BE OVER ACROSS E PART OF FA BY MIDNIGHT OR SHORTLY THEREAFTER.

MOS TEMPS LOOKS OK CONSIDERING FASTER PROGRESSION OF FRONT/DRY AIR.

RLS

In the hours before

Special weather statement, Jun 12, 7:55 PM CDT, 2 hours 52 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ004>022-MOZ076-086-087-
130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT FRI JUN 12 1998

...TORNADO WATCHES REMAIN IN EFFECT...MAINLY NORTH OF A LINE FROM CAPE
GIRARDEAU MISSOURI TO MADISONVILLE KENTUCKY...

A SEVERE THUNDERSTORM WITH TORNADIC POTENTIAL WAS IN THE MARION
CARBONDALE AREA OF SOUTHERN ILLINOIS AT 730 PM. OTHER SEVERE STORMS
WERE LOCATED JUST NORTH OF A LINE FROM MOUNT VERNON TO MT. CARMEL
ILLINOIS. ALL STORMS WERE MOVING EAST SOUTHEAST AT 35 MPH.

HAIL THE SIZE OF QUARTERS...DAMAGING WINDS TO 60 MPH...AND FUNNEL
CLOUDS HAVE BEEN REPORTED WITH THESE STORMS DURING THE PAST FEW HOURS.

A TORNADO WATCH CONTINUES UNTIL 900 PM ALONG AND NORTH OF A LINE FROM
CAPE GIRARDEAU MISSOURI TO SHAWNEETOWN ILLINOIS. ANOTHER TORNADO WATCH
FOR SOUTHWEST INDIANA AND PARTS OF WESTERN KENTUCKY IS IN EFFECT UNTIL
MIDNIGHT. IN KENTUCKY...THE WATCH IS MAINLY NORTH OF A MARION KENTUCKY
TO CENTRAL CITY LINE.

IF A TORNADO WARNING IS ISSUED FOR YOUR AREA OR YOU SUSPECT DAMAGING
WINDS ARE APPROACHING...TAKE COVER IN A BASEMENT IF AVAILABLE. IF ONE
IS NOT AVAILABLE...GO TO THE SMALLEST ROOM ON THE LOWEST FLOOR.

YORK
Local storm report, Jun 12, 8:02 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    MARION WLLMSON CO ARPT    IL   TORNADO
06/12/98   WILLIAMSON                     ILLINOIS STATE POLICE
                                          REPORTED A TORNADO ON OR
                                          NEAR THE GROUND AT
                                          HIGHWAYS 13 AND 148
Local storm report, Jun 12, 8:17 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    WEST SALEM                IL   50 MPH TSTM GUST
06/12/98   EDWARDS                        REPORTED BY EDWARDS CO
                                          SHERIFF.

0810 PM    PATTON                    IL   TORNADO
06/12/98   WABASH                         TORNADO REPORTED NEAR
                                          PATTON BY SKYWARN
                                          SPOTTERS.
Local storm report, Jun 12, 8:21 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    PRINCETON                 IN
06/12/98   GIBSON                         FUNNEL CLOUD REPORTED OVER
                                          STATE ROAD 64 NEAR THE
                                          WALMART ON THE NORTHWEST
                                          SIDE OF PRINCETON
Local storm report, Jun 12, 8:52 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0849 PM    HARRISBURG                IL
06/12/98   SALINE                         FUNNEL CLOUD 12 MILES
                                          SOUTH OF HARRISBURG
Special weather statement, Jun 12, 10:09 PM CDT, 38 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-130515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT FRI JUN 12 1998

...LINE OF THUNDERSTORMS CONTINUES TO CROSS THE LOWER OHIO VALLEY...

A LINE OF THUNDERSTORMS EXTENDED FROM JUST WEST OF CAPE GIRARDEAU
MISSOURI NORTHEAST ALONG THE OHIO RIVER TO THE EVANSVILLE AND OWENSBORO
AREAS AT 1000 PM. A FEW OF THE STORMS IN THIS LINE HAVE BEEN ACCOMPANIED
BY STRONG GUSTY WINDS TO 60 MPH.

THERE IS SOME POTENTIAL FOR TORNADOES WITH THE STORMS OVER SOUTHWEST
INDIANA AND NORTHWEST KENTUCKY. THEREFORE...A TORNADO WATCH REMAINS IN
EFFECT FOR THOSE AREAS UNTIL MIDNIGHT. IN KENTUCKY...THE WATCH IS ALONG
AND NORTH OF A LINE FROM MARION KY TO CENTRAL CITY.

THE LINE OF STORMS WILL PASS THROUGH EXTREME SOUTHEAST MISSOURI AND
MUCH OF WESTERN KENTUCKY BY 200 AM. ANY OF THESE STORMS COULD PRODUCE
STRONG WIND GUSTS OF 50 TO 60 MPH...WHICH COULD RESULT IN DOWNED TREES
AND MINOR ROOF DAMAGE.

BE READY TO MOVE TO A WELL CONSTRUCTED BUILDING AWAY FROM WINDOWS. IF A
WARNING IS ISSUED...STAY AWAY FROM WINDOWS AND DOORS.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:25 PM CDTSevere Thunderstorm WarningPAHPerry40 min
Jun 12, 8:47 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
Jun 12, 9:06 PM CDTSevere Thunderstorm WarningPAHBollinger39 min
Jun 12, 9:35 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard55 min
Jun 12, 10:10 PM CDTTornado WarningPAHScott35 min
Jun 12, 10:25 PM CDTSevere Thunderstorm WarningPAHMississippi50 min

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.